Hail, Coconino
- When
- July 28, 12:15 PM MST
- Where
- Coconino County, 2.9 mi WSW of Sunset Crater to 5.75 mi SE of Sunset Crater
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.340, -111.550
A thunderstorm produce one inch diameter hail in Fernwood.
Monsoon moisture over Arizona caused scattered strong to severe thunderstorms over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Monsoon moisture over Arizona caused scattered strong to severe thunderstorms over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 9:30 AM MST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 930 AM MST Sat Jul 28 2018 .SYNOPSIS...Scattered to numerous showers and thunderstorms will develop primarily along the Mogollon Rim around mid-day, then move southward through the afternoon. The main hazards will be localized flooding, small hail, and gusty winds. A generally mid-grade monsoon pattern will continue next week with daily afternoon chances for thunderstorms, primarily from the Mogollon Rim southward. && .UPDATE... Increased chances of showers and precipitation amounts to better account for storms already developing this morning across the higher terrain of Northern Arizona. As mentioned in the previous discussion, main threat today looks to be slow moving storms capable of producing significant amounts of rainfall in a short period of time leading to flash flooding. Decent lapse rates aloft from this morning sounding and some dry air near surface show the potential threat of damaging hail and winds from larger storms that develop today as well. Light steering flow looks to be mainly out of the North will cause the main area of concern for todays storms to be along the Mogollon Rim and south as storms develop over the higher terrain and then move southward over a warm and moist environment. && .PREV DISCUSSION /321 AM MST/...An inverted trough over the Baja Peninsula will retrograde into the eastern Pacific this afternoon. Low-level moisture advection will increase across southern Arizona and possibly into Yavapai County as a result. With the center of mid- level anticyclonic flow remaining over western Arizona this afternoon, relatively slow southward storm motions are expected. The combination of increased moisture and weak flow should mean the primary hazard from this afternoon's storms will be localized flash flooding, with small hail and lightning being the secondary hazards. The primary threat area will be along and south of the Mogollon Rim. Sunday will have a little more moisture and instability to work with as the center of the high pressure retreats into northwestern Arizona. An uptick in activity could be seen Sunday afternoon as a result with the main hazards once again being localized flash flooding, small hail, and lightning. For Monday through the rest of next week, wobbly high pressure will remain in place over the southwestern US. Generally mid- grade monsoonal thunderstorm activity is expected each afternoon with temperatures remaining a few degrees above normal. && .AVIATION...For the 12Z package...Look for showers and thunderstorms to develop after 18z over the high terrain and move southeastward. Thunderstorms most numerous along and south of a Grand Canyon to Flagstaff to Show Low line. Activity tending toward isolated further north. Winds generally light, except gusting to over 45 mph in the vicinity of stronger storms. Activity diminishing after 02Z. Aviation discussion not updated for amendments. && .FIRE WEATHER...For today and Sunday, look for scattered to numerous thunderstorms from the Mogollon Rim and White Mountains region southward. Storms more isolated further north. Monday through Wednesday...Expect typical monsoon weather conditions into next week with scattered to numerous thunderstorms from the Mogollon Rim and White Mountains region southward. Isolated thunderstorm and shower activity further north. Temperature and humidity values typical for this time of year. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk/TM AVIATION...Suk FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement National Weather Service Flagstaff AZ 1153 AM MST SAT JUL 28 2018 AZZ012-015-281945- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 1153 AM MST SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA OF COCONINO COUNTY UNTIL 1245 PM MST... At 1153 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Fernwood to near Fort Valley. Movement was southeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Flagstaff, Fort Valley, Flagstaff Mall, Sunset Crater Volcano National Monument, Timberline, Hutchison Acres, Cosnino, Winona, Bonito Campground At Sunset Crater, Downtown Flagstaff, Doney Park, Wupatki Trails, Fernwood, Walnut Canyon National Monument, Sunset Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow Campground, Arizona Snowbowl and Little Elden Spring Horse Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3525 11111 3514 11165 3531 11186 3539 11149 TIME...MOT...LOC 1853Z 302DEG 7KT 3533 11151 3530 11170 JDS
The Flagstaff radar (KFSX), 91 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produce one inch diameter hail in Fernwood.
Several trees and power poles were blown down in the Chino Valley around 530 PM.
The gauge on the Verde River indicated a sudden rise of 4 feet.
The gauge on the Agua Fria River indicated a rapid rise of 3 feet at 800 PM MST.
The gauge on Agua Fria River near Mayer reported a rapid rise of 6 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781578, 781580, 781582, 781583, 781584.